Alert archive / Nevada / Areal Flood Advisories in 2011
Areal Flood Advisory 21, NWS Las Vegas, NV
NWS Las Vegas, NV issued this areal flood advisory at Jul 7, 2011, 4:26 PM PDT for Clark County, Nevada. It was in force for 74 min.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2011, 4:26 PM PDT (23:26 UTC)
- Expired
- Jul 7, 2011, 5:40 PM PDT
- In force
- 74 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518 WGUS85 KVEF 072326 FLSVEF FLOOD ADVISORY NATIONAL WEATHER SERVICE LAS VEGAS NV 426 PM PDT THU JUL 7 2011 NVC003-080130- /O.NEW.KVEF.FA.Y.0021.110707T2326Z-110708T0130Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK- 426 PM PDT THU JUL 7 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLOOD ADVISORY FOR RAPID RISES IN NORMALLY DRY WASHES IN... EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 630 PM PDT * AT 425 PM PDT NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL THUNDERSTORMS PRODUCING RAINFALL TOTALS IN EXCESS OF A HALF AN INCH AN HOUR OVER NORTHEAST CLARK COUNTY. THIS COULD TRIGGER RAPID RISES IN WASHES AND RESULT IN FLOWING WATER ON ROADS THROUGH THE AREA. SOME BACK COUNTRY ROADS MAY BE DIFFICULT TO TRAVEL ON. * LOCATIONS IMPACTED INCLUDE...ECHO BAY...OVERTON...OVERTON BEACH... VALLEY OF FIRE...VALLEY OF FIRE STATE PARK AND ECHO BAY CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED WATER LEVELS IN NORMALLY DRY WASHES...SMALL STREAMS...AND PONDING OF WATER ON AREA ROADS. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS. TURN AROUND... DONT DROWN! REPORT FLOODED ROADS BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. DISTANT HEAVY RAINFALL WILL CREATE RISES IN WASHES AND OVER LOW WATER CROSSINGS. WATER IN THE WASHES MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS. && LAT...LON 3656 11464 3654 11422 3624 11436 3627 11484 $$ STACHELSKI
2 follow-up statements
204 WGUS85 KVEF 080013 FLSVEF FLOOD ADVISORY NATIONAL WEATHER SERVICE LAS VEGAS NV 513 PM PDT THU JUL 7 2011 NVC003-080130- /O.CON.KVEF.FA.Y.0021.000000T0000Z-110708T0130Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK- 513 PM PDT THU JUL 7 2011 ...THE FLOOD ADVISORY FOR RAPID RISES IN NORMALLY DRY WASHES REMAINS IN EFFECT UNTIL 630 PM PDT FOR EAST CENTRAL CLARK COUNTY... AT 511 PM PDT NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE SEVERAL THUNDERSTORMS PRODUCING HEAVY RAIN FROM WEST OF VALLEY OF FIRE STATE PARK TOWARDS OVERTON BEACH. RADAR ESTIMATES OF AS MUCH AS THREE QUARTERS OF AN INCH WERE SHOWN IN SOME AREAS. THIS WILL RESULT IN RAPID FLOWS IN AREA WASHES AS WELL AS THE POTENTIAL FOR A FEW INCHES OF WATER RUNNING ONTO LOW SPOTS ON ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED WATER LEVELS IN NORMALLY DRY WASHES...SMALL STREAMS...AND PONDING OF WATER ON AREA ROADS. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS. TURN AROUND... DONT DROWN! REPORT FLOODED ROADS BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. DISTANT HEAVY RAINFALL WILL CREATE RISES IN WASHES AND OVER LOW WATER CROSSINGS. WATER IN THE WASHES MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS. && LAT...LON 3656 11464 3654 11422 3624 11436 3627 11484 $$ STACHELSKI
198 WGUS85 KVEF 080040 FLSVEF FLOOD ADVISORY NATIONAL WEATHER SERVICE LAS VEGAS NV 540 PM PDT THU JUL 7 2011 NVC003-080048- /O.CAN.KVEF.FA.Y.0021.000000T0000Z-110708T0130Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK- 540 PM PDT THU JUL 7 2011 ...THE FLOOD ADVISORY FOR RAPID RISES IN NORMALLY DRY WASHES HAS BEEN CANCELLED FOR EAST CENTRAL CLARK COUNTY... THE THUNDERSTORM ACTIVITY THAT WAS LOCATED NORTH OF VALLEY OF FIRE STATE PARK AND NEAR OVERTON HAS WEAKENED. THEREFORE WITH THE THREAT OF HEAVY RAIN HAVING ENDED...THE FLOOD ADVISORY WILL BE ALLOWED TO EXPIRE. WATER MAY STILL LINGER IN A FEW LOW SPOTS FOR THE NEXT FEW HOURS. LAT...LON 3656 11464 3654 11422 3624 11436 3627 11484 $$ STACHELSKI
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this areal flood advisory went out at Jul 7, 2:24 PM PDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 7, 2:24 PM PDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 224 PM PDT THU JUL 7 2011 .SYNOPSIS...MOIST MONSOON AIR WILL REMAIN OVER THE AREA THROUGH THE WEEKEND. WITH THE MOIST AIR IN PLACE THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING BRIEF HEAVY DOWNPOURS. DRIER AIR WILL START TO MOVE IN FROM THE WEST BY SUNDAY AND BEGIN LOWER THUNDERSTORM CHANCES THEN. BY MID WEEK MOST OF MOISTURE WILL BE OUT OF THE AREA TO BEGIN A PERIOD MORE TRANQUIL WEATHER CONDITIONS AND LOWER HUMIDITY. && .SHORT TERM...TODAY IS A MORE TYPICAL MONSOON DAY WITH WITH CONVECTION STARTING OVER MOUNTAINS AND THEN MOVING INTO THE VALLEYS. WITH THE HIGH MOISTURE CONTENT THE BIGGEST THREAT WILL BE FLOODING EVENTS. SINCE THE STORMS WILL BE ISOLATED DO NOT FORESEE THE NEED FOR A WATCH. FRIDAY WILL SEE THE CONVECTION FIRE AGAIN IN THE AFTERNOON HOURS AND EVENING. THE LONG ADVERTISED TROUGH AND SOUTHWEST FLOW WILL START MAKING ITS AFFECTS FELT STARTING SATURDAY OR SUNDAY. THERE WILL BE DECREASING CHANCES OF THUNDERSTORMS FOR THE WESTERN HALF OF THE FORECAST AREA BY SATURDAY AS THE DRIER/MORE STABLE CONDITIONS BEGIN MAKING SOME INROADS INTO CALIFORNIA. TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL...BUT THE COMFORT LEVEL WILL BE OFFSET BY THE HIGHER HUMIDITY. .LONG TERM...MORNING MODELS HOLD MOISTURE IN PLACE OVER THE CENTRAL AND EASTERN CWA SUNDAY THEN...GENERALLY EAST OF THE LAS VEGAS VALLEY MONDAY AND POSSIBLY INTO TUESDAY BEFORE DRYING BEGINS TO TAKE HOLD AREAWIDE BY MIDWEEK. IN THE AREAS WITH THE MORE MOIST AND UNSTABLE AIR...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. A PACIFIC TROUGH PUSHES INTO THE REGION NEXT WEEK BRINGING AN UPPER LEVEL SOUTHWEST FLOW TO THE AREA. IN AREAS THAT STILL HAVE LOW LEVEL MOISTURE IN PLACE...THE ADDITION OF DRY MID LEVEL FLOW COULD ACTUALLY ORGANIZE STORMS BETTER. TEMPERATURES ARE NOT EXPECTED TO WARM MUCH ABOVE NORMAL THROUGH THURSDAY DUE TO THE TROUGH PATTERN AND WINDS WILL BE GUSTY AT TIMES. && .AVIATION...FOR MCCARRAN...WITH ONE THUNDERSTORM WEAKENING IN THE VALLEY AS OF 2 PM...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO EARLY THIS EVENING. ANY STORM WILL HAVE THE POTENTIAL OF PRODUCING ERRATIC AND GUSTY WINDS AND VERY HEAVY RAIN. UPPER STEERING FLOW WILL BE FROM THE SOUTHWEST TO NORTHEAST SO ANY STORMS DEVELOPING OVER THE SPRING MOUNTAINS...ESPECIALLY THE SOUTHERN END COULD END UP IN THE VALLEY AT SOME POINT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS EVENING OVER MUCH OF THE AREA BRINGING THE POTENTIAL OF ERRATIC AND GUSTY WINDS AND HEAVY RAIN ALONG WITH LOW CIGS AND VSBYS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JACQUES/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 7, 5:43 AM PDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 543 AM PDT THU JUL 7 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-080700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 543 AM PDT THU JUL 7 2011 /543 AM MST THU JUL 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY BE BETTER ORGANIZE NEAR AN UPPER LEVEL DISTURBANCE OVER EAST CENTRAL NEVADA TODAY AND THIS EVENING. ELSEWHERE...THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN DRIFT INTO THE SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND LOCALIZED FLOODING REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS CHANCES CONTINUE FRIDAY WITH HEAVY RAINFALL A CONCERN. DRIER AIR FROM THE WEST WILL SPREAD EAST OVER THE WEEKEND LEADING TO A DECREASE IN THUNDERSTORM COVERAGE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. BY NEXT TUESDAY AND WEDNESDAY THIS BATCH OF MONSOON MOISTURE SHOULD BE SCOURED OUT OF EVEN NORTHWEST ARIZONA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 7, 12:43 PM PDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1243 PM PDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLASH FLOOD 2 SW TWENTYNINE PALMS 34.12N 116.09W
07/05/2011 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS 6 TO 12 INCHES OF WATER ACROSS HIGHWAY 62
IN TWENTYNINE PALMS.
0215 PM TSTM WND DMG 3 ENE JOSHUA TREE 34.15N 116.27W
07/05/2011 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS DAMAGE TO AWNING IN JOSHUA TREE FROM TSTM
WIND GUST AT 215 PM.
0300 PM FLASH FLOOD 4 S RED ROCK CANYON 36.08N 115.46W
07/05/2011 CLARK NV NEWSPAPER
NEWSPAPER REPORTS ROADS WASHED OUT IN SPRING MOUNTAIN
RANCH STATE PARK DUE TO FLASH FLOODING
0503 PM FLASH FLOOD 3 S RED ROCK CANYON 36.09N 115.45W
07/05/2011 CLARK NV PUBLIC
BROADCAST MEDIA REPORTS SEVERAL AREAS OF FLASH FLOODING
NEAR HIGHWAY 160 AT BONNIE SPRINGS. VIDEOS SHOW SEVERAL
FEET OF WATER RUSHING IN PLACES. ARROYO ROAD AT BLUE
DIAMOND WAS WASHED OUT.
0713 PM FLASH FLOOD 1 SW ASPENDELL 37.22N 118.60W
07/05/2011 INYO CA LAW ENFORCEMENT
STATE ROUTE 168 WAS COVERED WITH MUD...SAND AND GRAVEL
BETWEEN THE NORTH LAKE TURNOFF AND LAKE SABRINA. THE
EASTBOUND LANE WAS COVERED WITH MUD AFTER A MUDSLIDE TOOK
PLACE.
1030 PM HEAVY RAIN MERCURY (NTS A23) 36.66N 116.00W
07/05/2011 M1.52 INCH NYE NV MESONET
MERCURY A23 MESONET STATION MEASURED A STORM TOTAL OF
1.52 INCHES OF RAIN. A TOTAL OF 1.27 INCHES FELL IN AN
HOUR.
1156 PM TSTM WND GST NEEDLES AIRPORT 34.77N 114.62W
07/05/2011 M67.00 MPH SAN BERNARDINO CA ASOS
1208 AM TSTM WND GST NEEDLES AIRPORT 34.77N 114.62W
07/06/2011 M64.00 MPH SAN BERNARDINO CA ASOS
1215 AM TSTM WND DMG 2 NNE NEEDLES 34.84N 114.60W
07/06/2011 SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED IN NEEDLES THAT POWER WAS OUT AND
TRANSFORMERS WERE KNOCKED OUT BY THE WIND. TREE BRANCHES
WERE ALSO DOWN AND SHINGLES WERE BLOWN OFF ROOFS. IN
ADDITION THE AWNING OF A GAS STATION WAS SWAYING IN THE
WIND. VISIBILITY WAS REDUCED TO LESS THAN 5 BLOCKS.
1230 AM TSTM WND DMG 1 NNW LAKE HAVASU CITY 34.46N 114.34W
07/06/2011 MOHAVE AZ NEWSPAPER
THUNDERSTORM WINDS UPROOTED TWO LARGE MESQUITE TREES IN
ROTARY COMMUNITY PARK IN LAKE HAVASU CITY. IN ADDITION
NUMEROUS TREE LIMBS WERE REPORTED DOWN AND ROUGH LAKE
WATERS CAUSED SOME BEACH EROSION.
1230 AM LIGHTNING 2 N LAKE HAVASU CITY 34.47N 114.33W
07/06/2011 MOHAVE AZ NEWSPAPER
LIGHTNING STRUCK TWO PALM TREES AND SET THEM ON FIRE.
1233 AM FLASH FLOOD LAKE HAVASU CITY 34.45N 114.33W
07/06/2011 SAN BERNARDINO AZ LAW ENFORCEMENT
THE LAKE HAVASU CITY POLICE DEPARTMENT REPORTED WATER UP
TO THE BOTTOM OF CARS ON ROADS THAT WAS AT LEAST 6 INCHES
DEEP. IN ADDITION ONE CAR WAS STALLED IN FLOODWATERS.
0115 AM HEAVY RAIN 11 NE LAKE HAVASU CITY 34.55N 114.19W
07/06/2011 M1.73 INCH MOHAVE AZ MESONET
REMOTE RAIN GAGE...CROSSMAN PEAK...REPORTED 1.73 INCHES
OF RAIN DURING THE PAST TWO HOURS ENDING AT 0115 AM MST.
0115 AM HEAVY RAIN 4 NNE LAKE HAVASU (C576 34.52N 114.24W
07/06/2011 M1.42 INCH MOHAVE AZ MESONET
REMOTE RAIN GAGE...PITTSBURG MINE...REPORTED 1.42 INCHES
OF RAIN DURING THE PAST TWO HOURS ENDING AT 0115 AM MST.
&&
THIS IS AN UPDATED SUMMARY OF REPORTS FROM TUESDAY AFTERNOON AND
EARLY WEDNESDAY MORNING FROM ACROSS THE AREA.
STACHELSKILocal storm report, Jul 7, 3:12 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND GST 2 SE HOOVER DAM 36.00N 114.72W
07/07/2011 E60 MPH MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTS VERY STRONG TSTM WIND GUST AT 301 PM.
CARS WERE SWAYED ON THE ROADWAY. ESTIMATED 60 MPH.
&&
JGGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:48 PM PDT | Areal Flood Advisory | VEF | Clark, Nye | 71 min |
| Jul 7, 1:01 PM PDT | Areal Flood Advisory | VEF | Clark | 43 min |
| Jul 7, 1:16 PM PDT | Flash Flood Warning | VEF | Clark | 119 min |
| Jul 7, 2:54 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 51 min |
| Jul 7, 3:01 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 33 min |
| Jul 7, 3:18 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 42 min |
| Jul 7, 3:32 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 43 min |
| Jul 7, 3:35 PM PDT | Flash Flood Warning | VEF | Clark | 114 min |
| Jul 7, 4:29 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 46 min |
| Jul 7, 4:37 PM PDT | Flash Flood Warning | VEF | Clark | 53 min |
| Jul 7, 4:52 PM PDT | Flash Flood Warning | VEF | Clark | 113 min |
Nearby
Areal Flood Advisories in Nevada, 2011Every areal flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.